mathematics
and
computer
science

LANS

LANS Publications

"Asymptotic Expansions for Oscillatory Integrals Using Inverse Functions"

J. N. Lyness and J. W. Lottes

BIT, vol. 49, no. 2, , pp. 397-417. Also Preprint ANL/MCS-P1568-1108

Preprint Version: [pdf]

We treat finite oscillatory integrals of the form
{a int b} F(x) exp[ikG(x)]dx in which both F and G are real on the real line, are analytic over the open integration interval, and may have algebraic singularities at either or both interval end points. For many of these, we establish asymptotic expansions in inverse powers of k. No appeal to the theories of stationary phase or steepest descent is involved. We simply apply theory involving inverse functions and expansions for a Fourier coefficient {a int b} phi(t)exp(ikt)dt. To this end, we have assembled several results involving inverse functions. Moreover, we have derived a new asymptotic expansion for this integral, valid when phi(t) = sum a sub j t sup {sigma sub j}.